Thunderstorm Wind, Wood
- When
- July 6, 3:28 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.660, -90.160
Thunderstorms produced a wind gust to 63 mph at the Marshfield airport.
Isolated thunderstorms developed along a boundary located across central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Isolated thunderstorms developed along a boundary located across central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:51 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 251 PM CDT Tue Jul 6 2021 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Wednesday Issued at 251 PM CDT Tue Jul 6 2021 A cold front was situated from Wausau to Manitowoc, with temperatures in the 60s and 70s northeast of the boundary and 80s southwest. Strong instability was noted along and southwest of the front, with MUCAPE 3000-4000 j/kg, and MLCAPE around 2000 j/kg. Deep layer shear of 30-40 knots was situated across C/EC WI, and 0-3 km helicities of 200-300 were spreading eastward into the region, so supercells will be possible. WBZ heights are high, around 11-11.5 K feet, which should tend to limit hail potential. PWATs were once again in 1.5 to 1.75 inch range. The main concerns will be damaging winds and heavy rainfall, with a low-end tornado threat for any supercells that develop and interact with the frontal, lake breeze and outflow boundaries. The potential for heavy rainfall will persist through the night, though convection and associated higher precipitation rates should taper off after midnight. Expecting primarily urban flooding concerns. The rain will persist across the region on Wednesday, with a slow diminishing trend expected over north central and far northeast WI. It will be very cool across the region, with highs in the lower to middle 60s. Gusty northeast winds in the Fox Valley and lakeshore areas will result in conditions hazardous to small craft on the lake/bay, as well as high swim risk along the Lake Michigan beaches. Marine headlines will need to be extended beyond tonight. .LONG TERM...Wednesday Night Through Tuesday Issued at 251 PM CDT Tue Jul 6 2021 While a strong upper-level ridge will continue to plague the western CONUS with an ongoing heat wave, a pair of shortwave troughs will bring precipitation chances into the Great Lakes region. The main forecast question is where a boundary will set-up this weekend as models are struggling in this regard. There has been a subtle southern shift which could provide a dry stretch of weather from Thursday through most of next weekend. Temperatures will be below normal through the end of the work week, then warm closer to normal thereafter. Wednesday night and Thursday... Chance of showers/isolated thunderstorms will continue mainly over east-central WI Wednesday night as a surface wave rides a frontal boundary toward the eastern Great Lakes. Otherwise, skies are expected to become partly cloudy across northern WI after midnight as high pressure begins to build into the region from the Upper MS Valley. Min temperatures to range from the lower to middle 40s far north-central WI, to the middle 50s over east-central WI. It is conceivable that a few showers may linger into Thursday morning over east-central WI as a shortwave trough to be passing overhead. The rest of the forecast area will be dry under partly cloudy skies as the high pressure moves into the western Great Lakes region. Max temperatures to be warmer than Wednesday with readings on Thursday to range from the middle 60s near Lake MI, generally around 70 degrees inland. Thursday night and Friday... The high pressure to remain over the northern and western sections of the Great Lakes, thereby bringing mostly clear to partly cloudy skies and light winds to northeast WI Thursday night. May have to watch for fog to develop depending on how much rain falls earlier in the week. Min temperatures to be in the middle to upper 40s north, mainly lower 50s south. As the high pressure slowly begins to shift east on Friday, attention turns to the northern Plains where a new shortwave trough is forecast to slide southeast o the backside of the western CONUS upper ridge. Anticipate some increase in clouds during the day, but it appears that the bulk of any precipitation would remain to our west. Therefore, have trimmed back on pops across the north and east, but kept a chance pop across central WI. Max temperatures on Friday should reach the lower 70s near Lake MI, lower to middle 70s north and middle to upper 70s south. Friday night and Saturday... Models show this shortwave trough to slowly move south-southeast into the central Plains/Midwest by Saturday afternoon. Meanwhile, a quasi-stationary front is expected to be situated over central IL by 00Z Sunday. Models have continued their recent trend of keeping this front to our south, thus it is looking more likely that northeast WI will remain dry Friday night and Saturday. Max temperatures on Saturday to be in the lower to middle 70s lakeside, middle to upper 70s inland. Saturday night and Sunday... The shortwave trough becomes a weak closed upper low over the central Plains/Midwest Saturday night with the models moving the upper low very little through Sunday. The main model issue has to do more with the location of the front which varies from central IL (ECMWF) to southern IL (GFS) and seems to vary from run-to-run. The GFS solution has shifted this front almost 500 miles farther south than its previous run, thus confidence on exactly where this front will set-up is rather low. The bottom line is that it is looking more like a completely dry weekend for northeast WI. Max temperatures on Sunday to be in the middle to upper 70s near Lake MI, upper 70s to lower 80s inland. Sunday night and Monday... Eventually, the closed upper low, surface low and former quasi- stationary front (now warm front) will begin to lift northeast toward the Great Lakes by Monday. There are some model timing issues here as well, but will need to at least mention chance pops. Max temperatures on Monday are expected to be similar to Sunday with the warmest readings west of the Fox Valley. Monday night and Tuesday... Northeast WI will probably be impacted by this system Monday night into Tuesday as it continues to track northeast through the Great Lakes. By Tuesday, the western ridge to have broken down with more of a near zonal flow over the northern tier of states. Some of that western CONUS heat will work east, bringing max temperatures into the 80-85 degree range. && .AVIATION...for 18Z TAF Issuance Issued at 1239 PM CDT Tue Jul 6 2021 Low pressure moving along a nearly stationary front across central Wisconsin will bring showers and thunderstorms to the area from west to east this afternoon and tonight. Scattered strong to severe thunderstorms are expected across central and east central WI between 3 pm and 9 pm. Have added TEMPO groups for the most likely periods of thunderstorms at all TAF sites, except RHI, where little instability is expected. Ceilings and visibility will fall to MVFR by late afternoon or early evening and to IFR later this evening. Poor flight conditions will continue Wednesday morning, though rain may taper off at RHI later in the morning, allowing for improvement to MVFR. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Wednesday morning for WIZ040-050. && SHORT TERM.....Kieckbusch LONG TERM......Kallas AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 253 PM CDT Tue Jul 6 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 253 PM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a threat of severe thunderstorms, mainly for areas south of highway 29 through 10 pm. Damaging winds, torrential rainfall and hail are the main threats. An isolated tornado is also possible in central Wisconsin. A threat of heavy rainfall and urban and small stream flooding will continue through the night. Building waves on Lake Michigan could create dangerous swimming conditions at beaches along Lake Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Urban and small stream flooding remains possible through Wednesday morning as rainfall continues. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ521-522-541>543-072000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 253 PM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions hazardous to small craft are expected due to gusty northeast winds and building waves. A Small Craft Advisory is in effect. Thunderstorms are possible at times tonight. Gusty winds, hail, and cloud to water lightning will pose a threat to boaters. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Conditions hazardous to small craft are possible Wednesday into Thursday due to persistent and gusty northeast winds. Kieckbusch/Kallas
Special Weather Statement
National Weather Service Green Bay WI
321 PM CDT Tue Jul 6 2021
WIZ036-062100-
Portage WI-
321 PM CDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE COUNTY UNTIL
400 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Plainfield, or 15 miles south of Stevens Point, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Amherst, Almond, Blaine, Bancroft, Keene and Emmons Creek Barrens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northeastern Wisconsin.
LAT...LON 4425 8953 4433 8957 4446 8929 4439 8922
4429 8923 4424 8939
TIME...MOT...LOC 2021Z 239DEG 16KT 4431 8947
KotenbergSpecial Weather Statement National Weather Service Green Bay WI 327 PM CDT Tue Jul 6 2021 WIZ035-062145- Wood WI- 327 PM CDT Tue Jul 6 2021 ...STRONG THUNDERSTORM MOVING INTO CENTRAL WISCONSIN... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over Shortville, or near Neillsville, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wisconsin Rapids, Marshfield, Pittsville, Hewitt, Sherry, Auburndale, Vesper, Arpin, Milladore and North Wood County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Wisconsin. LAT...LON 4468 9032 4469 8985 4437 8984 4437 9032 TIME...MOT...LOC 2026Z 255DEG 21KT 4450 9050 Kallas
Special Weather Statement
National Weather Service Green Bay WI
335 PM CDT Tue Jul 6 2021
WIZ011-019-021-062115-
Langlade WI-Northern Oconto County WI-Forest WI-
335 PM CDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOREST...NORTHERN
OCONTO AND NORTHERN LANGLADE COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Veterans Memorial County Park, or 15 miles north of Antigo, moving
east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mountain, Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson,
Bear Paw Scout Camp, Veterans Memorial County Park, Ma Ka Ja Wan
Scout Reservation, Elcho and Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4547 8923 4541 8843 4538 8843 4537 8830
4523 8831 4513 8833 4529 8927
TIME...MOT...LOC 2035Z 280DEG 32KT 4537 8915
KotenbergSpecial Weather Statement
National Weather Service Green Bay WI
345 PM CDT Tue Jul 6 2021
WIZ049-050-062130-
Calumet WI-Manitowoc WI-
345 PM CDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALUMET AND WESTERN
MANITOWOC COUNTIES UNTIL 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Brillion to near Chilton.
Movement was southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chilton, Valders, St. Nazianz, Camp Rokilio Scout Camp, Kiel, New
Holstein, Cato, Reedsville, Maple Grove and Whitelaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Wisconsin.
LAT...LON 4399 8820 4424 8798 4424 8789 4425 8789
4417 8769 4389 8791 4389 8800
TIME...MOT...LOC 2045Z 310DEG 16KT 4426 8795 4402 8811
KotenbergSpecial Weather Statement
National Weather Service Green Bay WI
352 PM CDT Tue Jul 6 2021
WIZ036>038-048-049-062145-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Portage WI-
352 PM CDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...
NORTHWESTERN CALUMET...NORTHERN WINNEBAGO...SOUTHERN WAUPACA AND
SOUTHERN OUTAGAMIE COUNTIES UNTIL 445 PM CDT...
At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hartman Creek State Park to near Appleton.
Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Appleton, Waupaca, Menasha, Little Chute, New London, Kimberly, Black
Creek, Fremont, Chain O' Lakes-King and Darboy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Wisconsin.
LAT...LON 4423 8889 4424 8889 4425 8946 4442 8944
4448 8828 4420 8830
TIME...MOT...LOC 2052Z 263DEG 13KT 4434 8922 4434 8843
KotenbergSpecial Weather Statement
National Weather Service Green Bay WI
403 PM CDT Tue Jul 6 2021
WIZ019>021-062145-
Langlade WI-Northern Oconto County WI-Menominee WI-
403 PM CDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR MENOMINEE...CENTRAL OCONTO AND
SOUTHEASTERN LANGLADE COUNTIES UNTIL 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of White Lake to near Antigo.
Movement was southeast at 35 mph.
Wind gusts in excess of 40 mph will be possible with these storms.
Locations impacted include...
Antigo, Mountain, White Lake, Gardner Dam Scout Camp, Big Smokey
Falls, Neopit, South Branch, Keshena, Langlade and Polar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.
LAT...LON 4526 8894 4517 8832 4486 8868 4486 8874
4494 8874 4494 8888 4500 8898 4503 8898
4503 8903 4510 8916
TIME...MOT...LOC 2102Z 303DEG 30KT 4521 8890 4511 8905
KotenbergThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorms produced a wind gust to 63 mph at the Marshfield airport.
Thunderstorms produced a wind gust to 68 mph at the Oshkosh airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959905, 959906.